Metformin-associated lactic acidosis
Art & Science Previous     Next

Metformin-associated lactic acidosis

Deborah Briggs Lecturer in critical care, University of Hull

Deborah Briggs presents a case study involving a woman with severe pH imbalance caused by a drug taken to manage type 2 diabetes

This article discusses the case of a 68-year-old emergency department patient with hypoglycaemia, hypotension, unconsciousness and a severe metabolic acidosis. It transpired that she had type 2 diabetes mellitus, which she managed with metformin, and ED staff thought initially that her acidosis was caused by rhabdomyolysis. However, a number of anomalies were identified and after further consideration it was decided that her condition had been caused by metformin-associated lactic acidosis. Metformin is a common oral medication used for the treatment of type 2 diabetes mellitus. It is generally considered to be a safe drug but some patients, particularly those with additional health problems, can be at risk of developing lactic acidosis. The article examines the issue of metabolic acidosis and why the patient was at first thought to be experiencing rhabdomyolysis.

Emergency Nurse. 22, 5,20-25. doi: 10.7748/en.22.5.20.e1332

Correspondence

d.briggs@hull.ac.uk

Peer review

This article has been subject to double blind peer review

Conflict of interest

None declared

Received: 27 May 2014

Accepted: 06 August 2014